West Virginia, 2019

Hail and Damaging Wind in West Virginia, May 18, 2019

May 18, 2019 · NWS PBZ · 2 events in 1 county or zone

An upper-level ridge was positioned over the East Coast May 18th, and pumped warm and moist air from the southwest. Skies were clear that morning and early afternoon, which supported day time mixing and steep low-level lapse rates.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

An upper-level ridge was positioned over the East Coast May 18th, and pumped warm and moist air from the southwest. Skies were clear that morning and early afternoon, which supported day time mixing and steep low-level lapse rates. MUCAPE values neared 1500 J/kg in the evening and DCAPE values on the local 00Z sounding was over 1000 J/kg, indicating that storms had the capability to produce strong downdrafts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 17, 11:55 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, May 17, 11:55 PM EST, 1 hour 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
1255 AM EDT Sat May 18 2019

.SYNOPSIS...
Above normal temperatures and the risk for a popup shower or storm
through the weekend.

&&

.NEAR TERM /THROUGH TODAY/...
Front will sink a bit further south overnight as another weak upper
level wave moves through in the west-northwest flow aloft. The
combination of the surface front, and minor large scale ascension,
will be enough to keep in the mention of showers overnight.
Temperatures will remain mild.

The eastern ridge will slowly strengthen today, which will push
yesterday's cold front northward, clearing most of the region by this
evening. Upper level support will be meek, but a shower is possible
at any time along the front as it treks northward. Once the boundary
clears the area, the region will be situated well into the warm
sector.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY/...
The eastern ridge will maintain its hold through most of Sunday, but
there will be a continued warm, moist advection under SW flow. The
warm air aloft will place a cap on the atmosphere, but with the
increase in low-level moisture and daytime heating, a pop-up shower
or storm cannot be ruled out. High temperature 10 to 15 degrees above
average are expected.

Rain chances will return late Sunday into early Monday with the
passage of a weak cold front.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Rising heights are progged to ensue on Tuesday, with a general dry
and warming trend through mid-week. Precipitation chances later in
the period will be determined by the passage of upper disturbances in
quasi-zonal flow.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
Patchy MVFR cigs are expected mainly from PIT S overnight behind a
swd moving cold front. The front is then expected to stall across Nrn
WV/Srn OH as a weak upper shortwave crosses the area. Moisture
pooling in vicinity of the front should also result in patchy IFR
fog.

The front is progged to lift N as a warm front this morning with sct
showers expected. Improving conditions are then expected through the
day under shortwave ridging after FROPA.

.Outlook...
Restrictions are possible with a Sun night cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, May 17, 3:47 PM EST, 9 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
447 PM EDT Fri May 17 2019

PAZ007>009-013>016-022-023-182100-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Armstrong-
Indiana-
447 PM EDT Fri May 17 2019

This Hazardous Weather Outlook is for northwest Pennsylvania, west
central Pennsylvania and western Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073>076-
WVZ001>004-012-021-509>514-182100-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Beaver-
Allegheny-Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
447 PM EDT Fri May 17 2019

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.

.DAY ONE...Tonight.

There is a slight risk for severe thunderstorms this afternoon and
evening. The main threat will be damaging winds and hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, May 18, 12:38 AM EST, 47 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
138 AM EDT Sat May 18 2019

PAZ031-075-076-WVZ509-510-180615-
Fayette Ridges-Greene-Fayette-Ridges of Eastern Monongalia and
Northwestern Preston-Monongalia-
138 AM EDT Sat May 18 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT THE AREA...

At 137 AM EDT, a strong thunderstorm was located near Jefferson Boro,
or near Waynesburg, moving southeast at 30 mph.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Morgantown...                     Westover...
Star City...                      Masontown...
Fairdale...                       Jefferson Boro...
Point Marion...                   Granville...
Brookhaven...                     Smithfield...
Bobtown...                        Nemacolin...

This includes the following highways...
  Interstate 68 in West Virginia between mile markers 3 and 13.
  Interstate 79 in Pennsylvania between mile markers 0 and 14.
  Interstate 79 in West Virginia near mile marker 160.

LAT...LON 3986 8021 3997 8009 3977 7968 3956 7990
TIME...MOT...LOC 0537Z 310DEG 24KT 3986 8009

07

The radar

The Pittsburgh radar (KPBZ), 101 km away, was scanning. The volume nearest the first event began at 06:25 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Monongalia

When
May 18, 1:25 AM EST
Where
Monongalia County, 0.87 mi NE of Chestnut Ridge Camp
Measured
1 in hail
Reported by
Public
Coordinates
39.690, -79.770

A citizen reported hail up to 1 inch in diameter.

Thunderstorm Wind, Monongalia

When
May 18, 1:25 AM EST
Where
Monongalia County, 0.51 mi NE of Chestnut Ridge Camp
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.685, -79.773

A camper reported two trees down in the Sand Springs Camping Area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2019Every state in 2019This day in weather historyWarnings in West Virginia, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821787, 821806.